Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Miami, FL

April 16, 2023Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 16, 2023, 5:22 PM EDT for Palm Beach County, Florida. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2023, 5:22 PM EDT (21:22 UTC)
Expired
Apr 16, 2023, 5:45 PM EDT
In force
23 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 105 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:22 PM EDTTSTM WND DMG3 Sw Okeelanta, FLEMERGENCY MANAGER AT PALM BEACH COUNTY REPORT WIND DAMAGE TO PRIVATE AND PUBLIC PROPERTY NEAR OKEELANTA, FL DUE TO SEVERE THUNDERSTORM. DAMAGE INCLUDES OVERTURNED TRAILERS AND PORTABLE BATHROOMS, BROKEN FENCES AND FALLEN PALM TREES.
Apr 16, 5:45 PM EDTTSTM WND GST 60Belle Glade, FLBELLE GLADE FAWN STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2397 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS52 KMFL 162122
SVRMFL
FLC099-162145-
/O.NEW.KMFL.SV.W.0009.230416T2122Z-230416T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
522 PM EDT Sun Apr 16 2023

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southwestern Palm Beach County in southeastern Florida...

* Until 545 PM EDT.

* At 522 PM EDT, a severe thunderstorm was located near Holey Land
  Wildlife Refuge, or 12 miles south of South Bay, moving northeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belle Glade, South Bay, Holey Land Wildlife Refuge, Okeelanta and
  Belle Glade Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2641 8078 2654 8086 2671 8066 2650 8051
TIME...MOT...LOC 2122Z 232DEG 16KT 2650 8077 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ATV
1 follow-up statement
438 
WWUS52 KMFL 162144
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
544 PM EDT Sun Apr 16 2023

FLC099-162152-
/O.EXP.KMFL.SV.W.0009.000000T0000Z-230416T2145Z/
Palm Beach FL-
544 PM EDT Sun Apr 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PALM BEACH COUNTY
WILL EXPIRE AT 545 PM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
a portion of Central Palm Beach County, including Belle Glade, South 
Bay, Okeelanta and Belle Glade Camp. 

LAT...LON 2641 8078 2654 8086 2671 8066 2650 8051
TIME...MOT...LOC 2142Z 232DEG 16KT 2655 8069 

$$

ATV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:23 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 16, 2:23 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Miami FL
223 PM EDT Sun Apr 16 2023

...New SHORT TERM, LONG TERM, MARINE, and BEACHES...

.SHORT TERM...
(Rest of today through Monday)
Issued at 132 PM EDT Sun Apr 16 2023

A hot and humid afternoon across South Florida. Abundant low-level
moisture and diurnal heating will lead to plenty of instability in
the atmosphere. A shortwave will be moving across the Florida
peninsula ahead of a frontal boundary this afternoon. Scattered to
numerous showers and thunderstorms this afternoon and evening over
the interior that will then spread towards the east coast. A few
storms may be strong to severe with an isolated strong to damaging
wind gust and small to marginally severe hail possible. The Storm
Prediction Center has all of South Florida in a marginal risk for
severe storms today.

Heavy rainfall may lead to localized flooding,especially over areas
that are still saturated and still trying to drain from the recent
flooding event. The Weather Prediction Center has upgraded portions
of the east coast into a Slight risk for excessive rainfall. While
less confidence in tornado potential, there may be a chance for
funnel clouds or a brief tornado with any cells that move towards
and interact with the Atlantic seabreeze.

A little uncertainty in the forecast late tonight into early
tomorrow morning as the current cluster ongoing in the Gulf Mexico
approaches the Florida peninsula. The HRRR has begun to back off on
a secondary line of storms late tonight, but will continue to
monitor it this afternoon and make adjustments with the forecast
update this evening.

On Monday, the unsettled weather is expected to continue as the
aforementioned front will not clear the area completely, and allow
for moisture to linger across much of South Florida. Wind flow
behind the front will begin veering to a more W to NW component.
Diurnal heating and breaks in the clouds will be something we have
to monitor tomorrow. If we get enough daytime heating a sea breeze
may try to develop with easterly/onshore flow at the sfc along the
Atlantic coast. This may result in another event of coastal
convergence, with showers and storms developing through the
afternoon/early evening hours along the coast. Therefore, have
increased POPs over the east coast. Given the rainfall forecast for
today and this potential, the Weather Prediction Center has
introduced a marginal risk of excessive rainfall for Monday.

Temperatures on Monday will be slightly cooler due to the increased
cloud cover but temperatures will still be in the mid 80s.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 132 PM EDT Sun Apr 16 2023

Drier air will filter into the region from the north Monday night
into Tuesday as the mid-lvl boundary finally shifts south. This
will bring any rain to an end from north to south, with the entire
area likely dry by the daytime hours on Tuesday. A dry and
seasonable NErly flow will then set-up on Tuesday, before
gradually shifting more easterly on Wednesday as high pressure
north of the area shifts eastward. This will make for a fairly
pleasant midweek period with highs ranging from around 80 on the
east coast to the mid 80s over the Interior/west coast. Dewpoints
may even mix into the 50s by Tuesday afternoon...a number which
becomes increasingly rare to reach as we enter late spring.

The Atlantic high will shift further out to sea Thursday and there
may be just enough moisture return to support the return of
coastal-convergence induced showers along the east coast. Heading
into Friday-Saturday, guidance begins to diverge with the
GFS/GEFS camp favoring a less amplified solution for the trough
over the eastern US while the EC/CMC (and ensembles) favor a more
amplified trough during this timeframe. Regardless, any
(theoretical) cold frontal passage would hold off until after
Saturday. Consequently, generally warm conditions should prevail
with precip chances somewhat dependent upon the strength of any
prefrontal warm advection regime.

&&

.AVIATION...
(18Z TAFS)
Issued at 118 PM EDT Sun Apr 16 2023

Afternoon showers and thunderstorms will develop across South
Florida this afternoon and evening with VCTS for all sites. TEMPOs
have been added for TSRA at the terminals and will be updated as
needed as storms begin to develop. Winds will be southeast to
southerly for the east coast, with SW winds at KAPF today. Winds
become northwesterly Monday morning, with east coast sites
potentially flipping to NE/E late in the period with showers and
storms possible again Monday towards end of the TAF period.

&&

.MARINE...
Issued at 132 PM EDT Sun Apr 16 2023

Showers and thunderstorms to end the weekend and to begin the week
on Monday, which may produce locally hazardous marine conditions. As
the frontal boundary moves through increasing wind as seas will be
possible in the Gulf tomorrow with SCEC conditions. High pressure
will develop mid-week with northeasterly wind developing. SCEC
conditions may be possible mid week over the Atlantic waters.

&&

.BEACHES...

An elevated risk of rip currents will be possible along the Gulf
coast on Monday with increasing onshore wind flow behind a weak
frontal passage. An elevated risk may be possible for the Atlantic
beaches for the middle part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  84  69  79 /  40  70  30  20
West Kendall     69  86  66  83 /  40  70  30  20
Opa-Locka        72  85  67  82 /  50  70  30  20
Homestead        70  85  67  81 /  40  70  30  20
Fort Lauderdale  71  83  68  79 /  60  70  30  20
N Ft Lauderdale  71  83  68  79 /  70  70  30  20
Pembroke Pines   71  85  68  82 /  50  70  30  20
West Palm Beach  69  82  67  79 /  70  70  20  10
Boca Raton       70  83  68  79 /  70  70  30  10
Naples           71  83  64  86 /  50  40  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Kelly
LONG TERM....Carr
AVIATION...Kelly
Hazardous weather outlook, Apr 16, 3:29 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
329 PM EDT Sun Apr 16 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
171930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
329 PM EDT Sun Apr 16 2023

... Strong to Severe Storms Possible This Afternoon/Evening...
... Flooding Possible: Especially in Areas Still Saturated...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered to numerous thunderstorms will be possible
over the interior and east coast region this afternoon and evening.
A few storms may be strong to severe, with frequent lightning,
strong winds, hail and heavy rainfall.

Flooding: Heavy rain is possible this afternoon into this evening,
especially over the east coast of South Florida. This could lead to
localized flooding, especially over already saturated grounds from
the recent flood event.

Hail: An isolated strong to severe storm may be able to produce
small
to marginally severe hail this afternoon and evening.

Wind: A few strong to severe storms may be able to produce strong to
damaging wind gust this afternoon and evening particularly over the
northern half of the area. Wind gust in excess of 60mph may be
possible.

Waterspouts: An isolated waterspout may be possible over the local
South Florida waters within any showers and thunderstorms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible again on Monday, mainly
during the afternoon and early evening hours. Lightning, heavy
rainfall and gusty winds will be the main hazards.

Flooding rainfall may also occur within thunderstorms, and
vulnerable areas along the east coast will need to be monitored for
localized flooding; flash flooding also cannot be ruled out,
specifically for the most vulnerable areas over Fort Lauderdale.

An elevated risk of rip current may be possible over the Gulf Coast
beaches on Monday. An increasing rip current risk is expected to
develop for the mid-week period along the east coast beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 16, 3:52 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Miami FL
352 PM EDT Sun Apr 16 2023

FLZ063-066-162030-
Hendry FL-Glades FL-
352 PM EDT Sun Apr 16 2023

...Strong thunderstorms will impact portions of northwestern Hendry
and southwestern Glades Counties through 430 PM EDT...

At 352 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles northeast of
Muse to near Port La Belle to 6 miles north of Felda. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Labelle, Palmdale, Port La Belle, Ortona, Muse, Keri and Lake
Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2695 8114 2667 8112 2656 8151 2672 8153
      2690 8156 2704 8133 2703 8133 2703 8127
      2708 8127 2711 8121
TIME...MOT...LOC 1952Z 234DEG 20KT 2690 8144 2678 8140 2664 8141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATV
Special weather statement, Apr 16, 4:10 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Miami FL
410 PM EDT Sun Apr 16 2023

FLZ070-071-073-162045-
Inland Broward County FL-Inland Collier County FL-Inland Miami-
Dade County FL-
410 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of east central
Collier, northern Miami-Dade and southern Broward Counties through
445 PM EDT...

At 410 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Dade-Collier Training Airport, or 32 miles
east of Chokoloskee, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2584 8086 2593 8099 2616 8087 2599 8064
TIME...MOT...LOC 2010Z 219DEG 15KT 2593 8086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATV
Special weather statement, Apr 16, 4:30 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Miami FL
430 PM EDT Sun Apr 16 2023

FLZ063-162115-
Glades FL-
430 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of northwestern Glades
County through 515 PM EDT...

At 430 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Venus, or 8 miles northwest of Palmdale,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brighton Seminole Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2708 8104 2693 8145 2703 8151 2703 8134
      2704 8133 2703 8133 2703 8127 2712 8127
      2712 8117 2721 8117 2721 8111
TIME...MOT...LOC 2030Z 240DEG 14KT 2702 8141

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATV
Special weather statement, Apr 16, 4:42 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
442 PM EDT Sun Apr 16 2023

FLZ066-067-070-071-162115-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
442 PM EDT Sun Apr 16 2023

...Strong thunderstorms will impact portions of east central Collier,
southeastern Hendry, Broward and southwestern Palm Beach Counties
through 515 PM EDT...

At 442 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 11 miles southeast
of Devils Garden to near Big Cypress Seminole Reservation to 7 miles
south of Miccosukee Service Plaza. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miccosukee Indian Reservation, Big Cypress Seminole Reservation,
Miccosukee Service Plaza, Rotenberger Wildlife Refuge, Big Cypress
National Preserve and West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2665 8091 2632 8069 2604 8065 2601 8092
      2623 8097 2649 8113
TIME...MOT...LOC 2042Z 246DEG 12KT 2650 8100 2628 8088 2606 8083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATV
Special weather statement, Apr 16, 5:14 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
514 PM EDT Sun Apr 16 2023

FLZ066-067-071-162145-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
514 PM EDT Sun Apr 16 2023

...Strong thunderstorms will impact portions of northern Broward and
southwestern Palm Beach Counties through 545 PM EDT...

At 514 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Okeelanta to
near Holey Land Wildlife Refuge to 9 miles northeast of Miccosukee
Service Plaza. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, South Bay, Okeelanta, Holey Land Wildlife Refuge, Belle
Glade Camp and Rotenberger Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2673 8063 2655 8051 2625 8051 2620 8081
      2636 8084 2652 8093
TIME...MOT...LOC 2114Z 233DEG 23KT 2655 8077 2642 8069 2626 8073

LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATV

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 10:04 PM EDTSpecial Weather StatementMFLGlades56 min
Apr 15, 10:40 PM EDTSpecial Marine WarningMFL35 min
Apr 15, 10:56 PM EDTAreal Flood AdvisoryMFLGlades, Hendry2 hr
Apr 16, 3:52 PM EDTSpecial Weather StatementMFLGlades38 min
Apr 16, 4:10 PM EDTSpecial Weather StatementMFLBroward35 min
Apr 16, 4:30 PM EDTSpecial Weather StatementMFLGlades45 min
Apr 16, 4:42 PM EDTSpecial Weather StatementMFLHendry33 min
Apr 16, 5:14 PM EDTSpecial Weather StatementMFLPalm Beach31 min
Apr 16, 5:24 PM EDTSpecial Marine WarningMFL36 min
Apr 16, 5:41 PM EDTSevere Thunderstorm WarningMFLPalm Beach34 min
Apr 16, 5:53 PM EDTSpecial Marine WarningMFL37 min
Apr 16, 6:15 PM EDTSpecial Weather StatementMFLPalm Beach30 min
Apr 16, 6:45 PM EDTSpecial Weather StatementMFLPalm Beach30 min
Apr 16, 6:54 PM EDTSpecial Weather StatementMFLBroward36 min
Apr 16, 7:28 PM EDTSpecial Weather StatementMFLPalm Beach32 min
Apr 16, 7:32 PM EDTSpecial Weather StatementMFLBroward28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.